Alert archive / Arkansas / Tornado Warnings in 2000

Tornado Warning 40, NWS Little Rock, AR

May 18, 2000Scott County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 18, 2000, 4:38 PM CDT for Scott County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 18, 2000, 4:38 PM CDT (21:38 UTC)
Expired
May 18, 2000, 5:15 PM CDT
In force
37 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scott County, AR

The radar

The Western Arkansas radar (KSRX), 52 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 182139
TORLIT
ARC127-182215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
438 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 515 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO OVER WALDRON...MOVING
  NORTHEAST AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING 
FOR NORTHWESTERN ARKANSAS.

IF YOU ARE IN THE PATH OF THIS TORNADO...HEAD INDOORS NOW. GO TO AN
INTERIOR ROOM AWAY FROM WINDOWS ON THE LOWEST FLOOR. PUT AS MANY
WALLS BETWEEN YOURSELF AND THE OUTDOORS AS YOU CAN. ABANDON MOBILES
HOMES NOW. MOVE TO A STRONG BUILDING OR UNDERGROUND SHELTER. IF THERE
ARE NO BUILDINGS NEARBY...LIE IN A DITCH TO AVOID FLYING DEBRIS. BUT
BEWARE OF RISING WATER.

REPORT SEVERE WE"ATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3493 9419 3478 9408 3496 9370 3504 9384

38/49

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 18, 4:00 PM CDT, 38 minutes earlier.

Area forecast discussion, May 18, 4:00 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CDT THU MAY 18 2000

NOT MUCH TIME DUE TO SEVERE WEATHER...SO WILL MAKE BRIEF.

BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS HAS ALREADY BROKEN OUT
OVER NORTHWEST AR/EASTERN OK THIS AFTERNOON. WILL ALLOW THE LINE TO
DRIFT EAST INTO WESTERN AND CENTRAL AR TONIGHT...SO WILL GO WELL
ABOVE NGM MOS POPS OVER ABOUT THE NORTHWEST HALF OF THE FORECAST
AREA. SEE SWODY1 FOR SEVERE WX DISCO.

FRONT WILL SAG INTO CENTRAL AR FRI...THEN STALL. WILL ALLOW THINGS
TO DRY OUT NORTHERN COUNTIES...BUT WILL HAVE TO KEEP SCATTERED
SHOWERS/THUNDERSTORMS IN THE SOUTH HALF OF THE FORECAST AREA...NEAR
AND SOUTH OF THE FRONTAL BOUNDARY.

FRI NIGHT...ANOTHER SHORT WAVE PROGGED BY MOST OF THE MODELS TO COME
EAST FROM OK. IN RESPONSE...SURFACE WAVE SHOULD DEVELOP ALONG THE
STATIONARY FRONT IN OK...AND COME EAST DURING THE NIGHT. THINK THIS
WILL RESULT IN SCAT\TERED TO NUMEROUS SHOWERS/THUNDERSTORMS FRI NIGHT
INTO SAT. WILL GO WITH LIKELY POPS...WELL ABOVE THE NGM MOS POPS.

SHOULD GET A BREAK BY SAT NIGHT/SUN AS SHORT WAVE MOVES EAST OF THE
REGION.

45

.LIT...NONE.

In the hours before

Special weather statement, May 18, 12:21 PM CDT, 4 hours 17 minutes before
ARZ003>007-012>016-021>025-030>034-037>046-052>055-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1221 PM CDT THU MAY 18 2000

...SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF NORTHWEST HALF OF
ARKANSAS THIS AFTERNOON AND THIS EVENING...

THE RISK OF SEVERE WEATHER INCLUDES THOSE AREAS NORTHWEST OF A LINE
THAT STRETCHES FROM GURDON TO SHERIDAN TO JUST NORTH OF BRINKLEY.

A COLD FRONT WILL BE MOVING ACROSS ARKANSAS FROM NORTHWEST TO
SOUTHEAST LATE THIS AFTERNOON AND EVENING. THIS FRONT WILL RUN INTO
ENOUGH MOISTURE AND WARM AIR THAT IT MAY TRIGGER ISOLATED TO
SCATTERED SEVERE THUNDERSTORMS.

STRONG AND GUSTY WINDS FROM THE SOUTH AHEAD OF THE FRONT WILL AID
IN THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND THIS EVENING.
CONDITIONS WILL BE RIPE FOR PRODUCING STRAIGHT-LINE WINDS AND SOME
LARGE HAIL.

EVERYONE IN THE AREA AFFECTED SHOULD REVIEW SEVERE WEATHER SAFETY
RULES AND EMERGENCY PLANS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS MAY
NEED TO BE ACTIVATED LATER THIS AFTERNOON AND THIS EVENING.

49
Special weather statement, May 18, 3:26 PM CDT, 1 hour 12 minutes before
ARZ003>006-012-013-021-022-030-037-038-040-041-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
326 PM CDT THU MAY 18 2000

...TORNADO WATCH FOR MOST OF NORTHERN AND WESTERN ARKANSAS...

A TORNADO WATCH WILL BE IN EFFECT UNTIL 1000 PM CDT FOR MOST OF
NORTHERN AND WESTERN ARKANSAS.

AN ELONGATED AREA OF LOW PRESSURE ENTERED NORTHWEST ARKANSAS DURING
THE AFTERNOON. THIS LOW PRESSURE SEPARATES MOIST AIR OVER ARKANSAS
FROM DRIER AIR OVER OKLAHOMA. FARTHER TO THE NORTHWEST...A COLD FRONT
WAS APPROACHING ARKANSAS.

STORMS HAD ALREADY BEGUN TO DEVELOP BY MID-AFTERNOON. THESE STORMS
ARE EXPECTED TO BECOME MORE NUMEROUS AND INCREASE IN INTENSITY
FROM LATE AFTERNOON INTO THE EVENING.

A FEW TORNADOES COULD AFFECT ARKANSAS. IN ADDITION...DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL ARE EXPECTED.

PEOPLE IN THE AREA COVERED BY THE WATCH SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AuND LISTEN FOR WARNINGS AND OTHER
CRITICAL WEATHER INFORMATION.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:56 PM CDTSevere Thunderstorm WarningLZKScott49 min
May 18, 4:17 PM CDTSevere Thunderstorm WarningLZKBoone28 min
May 18, 4:44 PM CDTTornado WarningLZKBoone, Marion46 min
May 18, 4:49 PM CDTSevere Thunderstorm WarningLZKNewton41 min
May 18, 5:01 PM CDTTornado WarningLZKNewton44 min
May 18, 5:09 PM CDTTornado WarningLZKYell51 min
May 18, 5:14 PM CDTSevere Thunderstorm WarningLZKBaxter46 min
May 18, 5:46 PM CDTSevere Thunderstorm WarningLZKFulton49 min
May 18, 6:16 PM CDTSevere Thunderstorm WarningLZKBaxter34 min
May 18, 6:34 PM CDTSevere Thunderstorm WarningLZKStone31 min
May 18, 6:46 PM CDTSevere Thunderstorm WarningLZKFulton49 min

Nearby

Tornado Warnings in Arkansas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.